Alert archive / Iowa / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Des Moines, IA

August 31, 2021Black Hawk County, Iowa

NWS Des Moines, IA issued this areal flood warning at Aug 31, 2021, 9:16 AM CDT for Black Hawk County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2021, 9:16 AM CDT (14:16 UTC)
Expired
Aug 31, 2021, 11:31 AM CDT
In force
2 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Black Hawk County, IA

The radar

The La Crosse radar (KARX), 155 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS43 KDMX 311416
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
916 AM CDT Tue Aug 31 2021

IAC013-312015-
/O.NEW.KDMX.FA.W.0004.210831T1416Z-210831T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-
916 AM CDT Tue Aug 31 2021

The National Weather Service in Des Moines has issued a

* Flood Warning for...
  Northeastern Black Hawk County in northeastern Iowa...

* Until 315 PM CDT.

* At 916 AM CDT, emergency management reported flooding in the 
  warned area, including multiple road closures.

* Some locations that will experience flooding include...
  mainly rural areas of Northeastern Black Hawk County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4264 9212 4264 9210 4261 9208 4257 9208
      4252 9208 4257 9214 4264 9218

$$

Curtis
1 follow-up statement
070 
WGUS83 KDMX 311631
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1131 AM CDT Tue Aug 31 2021

IAC013-311641-
/O.CAN.KDMX.FA.W.0004.000000T0000Z-210831T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-
1131 AM CDT Tue Aug 31 2021

...FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BLACK HAWK COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4264 9212 4264 9210 4261 9208 4257 9208
      4252 9208 4257 9214 4264 9218

$$

KCM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Aug 31, 6:28 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 6:28 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 AM CDT Tue Aug 31 2021

.DISCUSSION.../Today through Monday/
Issued at 251 AM CDT Tue Aug 31 2021

A generally warm and active weather pattern continues through this
week. Highlights:

- Thunderstorms today, especially southern half of Iowa this
  morning.
- Another round of storms likely late Thursday into Friday.
- Generally quieter weather for the weekend.

Several convective complexes developed across parts of South
Dakota, Nebraska, and Iowa overnight and produced spotty severe
weather reports from western into central Iowa, including around
the Des Moines metro. Those storms congealed into a line that has
surged south to the Iowa/Missouri border at this time, however,
additional storms from eastern Nebraska continue to push into
western Iowa and will pose a limited severe weather and flash
flooding threat through the morning hours, mainly in our
southwestern counties. High-resolution models have been having a
lot of trouble resolving the mesoscale features and details of
convective evolution all night, so POPs today are broad-brushed
and fairly expansive.

In wake of the storms this morning, a large high pressure ridge
extending from the Great Lakes southwestward toward Iowa will
dominate our weather for the next couple days. Although our
service area is on the southwestern fringes of its influence, this
high pressure area will provide us with a bit less hot/humid
conditions and generally dry weather through at least Wednesday
night. It is worth noting that the warm air advection zone over
the eastern High Plains, just southwest of the ridge, will likely
produce additional storms tonight as the nocturnal LLJ kicks in,
and these may be right on our doorstep to the west/southwest along
the Missouri River valley. However, severe weather would be
unlikely and the majority of forecast solutions do keep any such
activity just west/southwest of our area, so POPs are dry during
this time...for now.

By Wednesday night a large cyclone will be moving from western
into central Canada, trailing a 500 mb trough southwestward toward
the U.S. Pacific Northwest, and shunting the influence of the
large southern U.S. thermal ridge a bit further southward out of
Iowa. A leading shortwave impulse ahead of the main trough will
scoot by just to our northwest and north on Thursday/Thursday
night, then the primary trough will move through around early
Saturday or so. As the initial shortwave moves by, it will push a
weak surface trough across the region, and the broad lift
associated with the mid-level impulse, combined with strong low-
level warm air advection and resulting instability following the
retreating Great Lakes high pressure center, will promote the
development of a long swath of thunderstorms stretching down
Minnesota, across Iowa, and down into Kansas and Missouri sometime
around Thursday night. While more precise timing is uncertain,
POPs are likely during this time. Overall the severe weather
threat appears limited due to fairly low wind shear magnitude and
less than ideal diurnal timing, but there may be some potential,
and heavy rain will also be possible.

From Friday into early Saturday forecast confidence is a bit low
as much will depend on how far the Thursday night-ish trough makes
it through Iowa before it stalls out, but once the larger 500 mb
trough moves through the region around Saturday morning or so, it
should provide a respite of fairly quiet and comfortable weather
for the bulk of the weekend.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 628 AM CDT Tue Aug 31 2021

SHRA/TSRA will affect DSM and OTM at times today, mainly within
the next few hours then perhaps again this afternoon, producing
brief intervals of MVFR visibility/ceilings and perhaps very
briefly IFR or lower. Outside of showers and storms, and further
north at FOD/MCW/ALO, VFR conditions will prevail through the
remainder of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Aug 31, 3:06 AM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
306 AM CDT Tue Aug 31 2021

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
306 AM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will persist this morning, mainly across about the
southern half of Iowa, then clear out by this afternoon. There is
a low threat of severe weather and heavy rainfall, mainly in far
southwest Iowa this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are expected at times from late Thursday
through Friday. The threat of severe weather is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ027-028-039-011100-
Butler-Bremer-Black Hawk-
306 AM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flood Warning is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

A few thunderstorms may be possible during the day today, but
severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are expected between Thursday night and
Friday night. The threat of severe weather is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

In the hours before

Local storm report, Aug 31, 7:23 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     HEAVY RAIN       1 S ANITA               41.43N 94.77W
08/31/2021  M2.04 INCH       CASS               IA   COCORAHS

            24 HOUR TOTAL.

&&

ANSORGE
Local storm report, Aug 31, 7:25 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NW CENTERVILLE        40.74N 92.88W
08/31/2021  M3.05 INCH       APPANOOSE          IA   COCORAHS

            24 HOUR TOTAL.

&&

ANSORGE
Local storm report, Aug 31, 7:28 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
728 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 WNW ATLANTIC          41.41N 95.05W
08/31/2021  M2.07 INCH       CASS               IA   AWOS

            24 HOUR TOTAL.

&&

ANSORGE
Local storm report, Aug 31, 7:46 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     1 ENE DES MOINES        41.58N 93.60W
08/30/2021                   POLK               IA   FIRE DEPT/RESCUE

            12 INCH DIAMETER TREE LIMB FELL ON A POWER
            LINE, WHICH CAUSED A HOUSE FIRE. MULTIPLE 5
            TO 6 INCH DIAMETER BRANCHES DOWN IN THE AREA
            ALSO. TIME ESTIMATED.

&&

ANSORGE
Local storm report, Aug 31, 7:47 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HEAVY RAIN       1 WSW CORNING           40.99N 94.76W
08/31/2021  M2.22 INCH       ADAMS              IA   CO-OP OBSERVER

            24 HOUR RAIN TOTAL.

&&

ANSORGE
Local storm report, Aug 31, 8:02 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW CENTERVILLE       40.75N 92.89W
08/31/2021  M2.80 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:58 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac62 min
Aug 30, 10:50 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford55 min
Aug 30, 10:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie62 min
Aug 30, 11:29 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Marshall, Polk, Story46 min
Aug 30, 11:50 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall40 min
Aug 30, 11:54 PM CDTSevere Thunderstorm WarningDMXJasper, Madison, Marion, Polk, Warren36 min
Aug 31, 12:07 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie38 min
Aug 31, 12:35 AM CDTSpecial Weather StatementDMXClarke, Lucas, Madison, Marion, Union, Warren70 min

Nearby

Areal Flood Warnings in Iowa, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.